Hello, This is Dr. Ralph Parkin, your trusted dental adviser, with a true story of a drug overdose.
Colorado Springs dentist, Dr. Ralph Parkin
Not the drugs you might be thinking of. Here is the story as told to me in an AGD ( Academy of General Dentistry article) by
Thomas Viola, Pharmacy Professor.
The patient who I will call Nancy had an extraction done and had gone to the pharmacy where she had her prescription filled for
ibuprofen 600 mg and Vicodin extra strength, 20 tablets, which has a narcotic and acetaminophen (tylenol). She was to take no more than 5 vicodin tablets
per day. The next day Nancy returned to the pharmacy requesting a refill of her vicodin. When questioned about the refill only one day after receiving the pills she said the pain was bad so she took a few more (12 pills). Nancy said she was a little worried about taking so many so she started taking extra strength tylenol in between times (14 pills). Now each vicodin ES has 750 mg of acetaminophen and each extra strength Tylenol has 500 mg of acetaminophen making her total intake of Acetaminophen 16 grams in 24 hours.
She was told “Go to the hospital,go now. The faster you get there the better.” Nancy got scared “It’s just Tylenol, I’ll be OK right?”
Here’s the emergency causing problem. Severe liver toxicity after a Tylenol overdose is life threatening! Nancy could have died! She didn’t only
because her pharmacist scared her enough so she went to the hospital for treatment immediately. If she had waited she could easily have died. Thinking it’s just tylenol
and not knowing that so many pain pills such as vicodin, alleve and others have acetaminophen as part of their formulation.
Always read the label!
Don’t overdose without even knowing
The morale of the story, “If one is good, the two or three or four must be better thinking could just damage you kidneys or liver and in extreme cases even kill you.”
Share this blog with others, you just might save a life!
Ralph Parkin D.M.D.
Cheyenne Mountain Dental Center